Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 22, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 15, 2018, 7:19 AM HST for Kauai County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2018, 7:19 AM HST (17:19 UTC)
- Expired
- Mar 15, 2018, 12:51 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 23 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 8:32 AM HST | FLASH FLOOD | 1 E Hanalei, HI | KUHIO HIGHWAY HAS BEEN CLOSED NEAR THE HANALEI BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 5.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
323
WGHW50 PHFO 151719
FFWHFO
HIC007-152015-
/O.NEW.PHFO.FF.W.0022.180315T1719Z-180315T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
719 AM HST THU MAR 15 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1015 AM HST
* At 700 AM HST, the Hanalei River gage showed that the water level
has risen above the threshold which will likely close Kuhio
Highway near the Hanalei Bridge within the next hour or so. Heavy
rain continues to move northward over Kauai with the most intense
rainfall over the western portion near Mana and Barking Sands.
* This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15963 2196 15967 2198 15976
2202 15979 2206 15979 2216 15971 2223 15956
2221 15950 2223 15949 2222 15943 2224 15940
$$
Kodama4 follow-up statements
229
WGHW70 PHFO 151825
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
825 AM HST THU MAR 15 2018
HIC007-152015-
/O.CON.PHFO.FF.W.0022.000000T0000Z-180315T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
825 AM HST THU MAR 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 820 AM HST...the Kauai Emergency Management Agency reported that
one lane has been closed on Kuhio Highway near the Hanalei Bridge. A
landslide has also occurred between Wainiha and Lumahai. Rainfall
over most of Kauai has diminished with the highest rain rates of 1
to 2 inches per hour near Kilauea. The area of rainfall continues to
move northward.
This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15963 2196 15967 2198 15976
2202 15979 2206 15979 2216 15971 2223 15956
2221 15950 2223 15949 2222 15943 2224 15940
$$
Kodama786
WGHW70 PHFO 151912
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
912 AM HST THU MAR 15 2018
HIC007-152015-
/O.CON.PHFO.FF.W.0022.000000T0000Z-180315T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
912 AM HST THU MAR 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...
The Kauai Emergency Management Agency reported that 832 AM HST Kuhio
Highway was closed near the Hanalei Bridge. A landslide also
occurred earlier on Kuhio Highway at Mile Marker 5 between Wainiha
and Lumahai. Most of the rainfall has moved north of Kauai. There
are a few small areas remaining with moderate to heavy rainfall over
the upper south-facing slopes.
This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15963 2196 15967 2198 15976
2202 15979 2206 15979 2216 15971 2223 15956
2221 15950 2223 15949 2222 15943 2224 15940
$$
Kodama519
WGHW50 PHFO 152007
FFWHFO
HIC007-152315-
/O.EXT.PHFO.FF.W.0022.000000T0000Z-180315T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1007 AM HST THU MAR 15 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 115 PM HST
* At 1000 AM HST, the Kauai Emergency Management Agency reported
that Kuhio Highway near the Hanalei Bridge remains closed.
Although rainfall has diminished significantly and the Hanalei
River gage upslope shows receding water levels, the peak of the
flood wave is still impacting the area near the Hanalei Bridge.
Thus, the highway is likely to remain closed for several more
hours.
* This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 115 PM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15963 2196 15967 2198 15976
2202 15979 2206 15979 2216 15971 2223 15956
2221 15950 2223 15949 2222 15943 2224 15940
$$
Kodama341
WGHW70 PHFO 152251
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1251 PM HST THU MAR 15 2018
HIC007-152257-
/O.CAN.PHFO.FF.W.0022.000000T0000Z-180315T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1251 PM HST THU MAR 15 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...
The Kauai Emergency Management Agency reported than one lane of
Kuhio Highway has been opened near the Hanalei Bridge. Radar and
rain gages showed that heavy rainfall is no longer over Kauai. Thus,
the warning is being cancelled.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15963 2196 15967 2198 15976
2202 15979 2206 15979 2216 15971 2223 15956
2221 15950 2223 15949 2222 15943 2224 15940
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 3:32 AM HST, 3 hours 47 minutes earlier.
Area forecast discussion, Mar 15, 3:32 AM HST, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 332 AM HST Thu Mar 15 2018 .SYNOPSIS... The wet pattern will continue across portions of the state today as low pressure lifts northward passing Kauai and Niihau to the west. Light to moderate southeast winds will hold in place through the weekend, likely giving way to overnight land breezes and afternoon sea breezes each day. Clouds and showers will focus over interior areas through the afternoon hours. Another wet period is possible next week as a cold front approaches from the west and southerly winds strengthen. && .DISCUSSION... Guidance remains in decent agreement and appears to be initializing well with the current pattern evolving. Consensus supports the area of low pressure west of Kauai continuing northward today, keeping the best chance for heavy showers over the western end of the state. As a result, the flash flood watch has been extended through this afternoon for Kauai and Niihau. Elsewhere, the best chance for showers will be through the afternoon hours over interior areas. Winds have trended down and shifted out of the southeast, which will give way to afternoon sea breezes beginning today. Friday through the weekend, rising upper heights along with the previously discussed surface low tracking north and away from the area should translate to a diminishing threat of widespread rainfall. Moist southeast flow, however, will likely give way to overnight land breezes and afternoon sea breezes each day. This pattern will support the best rainfall chances setting up through the afternoon periods over interior areas. Early next week, the extended guidance has come into better agreement and now supports another wet period evolving as a front approaches the area from the west. Southerly winds are forecast to strengthen across the state with increasing rainfall chances. Additional fine tuning of the forecast can be expected for this period over the coming days as confidence steadily rises. && .AVIATION... A band of clouds and showers will keep unsettled conditions in place over Kauai today. From Oahu to the Big Island, showers and low clouds will favor windward areas, with shower development also expected over interior and leeward sections this afternoon. Improving conditions are expected statewide tonight. AIRMET Sierra remains in effect for Kauai, windward and all mountain areas on Oahu, and windward sections of Molokai, Maui and the Big Island. These conditions may remain in place for much of the day over Kauai, with improving conditions possible over the other islands. && .MARINE... The north swell continues to subside, and the trades have softened enough to where the Small Craft Advisory is no longer needed. With a southeast wind flow, winds could be a tad stronger over the exposed windward waters from Oahu eastward this evening. But the overall wind flow is expected to weaken through Thursday as a weaker southerly wind flow takes hold. The surface low located 380 nm west of Kauai is forecast to move north in the next 24 hours. This will cause our winds to blow out of the south and southeast at light to moderate speeds through Friday. Models are suggesting the return of light to moderate trades by Saturday as a surface ridge builds north of the islands. The trades will linger through the first half of next week. Relatively small surf is expected through early next week. There is a small to mid sized swell of 4 feet from the northwest (320 degrees) on Saturday, followed by a smaller one of 2 feet, although a longer period of 16 seconds, Sunday night and Monday. With the calmer trades, surf along the east facing shore will be small to moderate in size. A short 12 second period with a swell height of 5 feet is slated to reach our north and east facing shores next week Wednesday and Thursday. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this afternoon for Niihau-Kauai. && AVIATION...Jelsema MARINE...Lau REST OF DISCUSSION...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 2:42 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 14, 3:10 PM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Mar 14, 4:55 PM HST | Flash Flood Watch | HFO | Kauai | 20 hr |
| Mar 14, 6:26 PM HST | Special Marine Warning | HFO | 109 min | |
| Mar 14, 7:02 PM HST | Flash Flood Warning | HFO | Kauai | 5 hr |
| Mar 14, 7:31 PM HST | Special Weather Statement | HFO | Kauai | 44 min |
| Mar 14, 11:45 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 15, 2:36 AM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Mar 15, 4:09 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.